Have Medical Questions? Ask a Doctor Online!
The views expressed by me are for educational purposes only and do not establish a doctor patient relationship.
This is Dr. D.J., experienced Internal Medicine Specialist.
I am here to address your concerns and provide great service.
I understand your concern.
Yes, gastroparesis is a possibility related to long standing diabetes.
The motility of the intestine slows down along with delayed gastric emptying time.
This is diagnosed by the gastric emptying study --a nuclear scan.
A gastroenterologist should be consulted.
Also, there is another possibility called small intestinal bacterial overgrowth (SIBO).
This is due to the bacterial overgrowth from slow intestinal contractions.
The diagnosis is challenging but done with small intestinal aspirate bacterial culture.
This is treated with antibiotic course.
could it have anything to do with the inner ear problems he's having? My dad was diagnosed with diabetes roughly 12-13 years ago.
Gastroparesis can be treated with few different medication like metoclopramide, domperidone, cisapride.
May not be related.
Bit inner ear problem can cause nausea and vomiting.
but not diarrhea am i correct?
Ringing sensation is often due to the some degree of hearing loss or from inflammation of the inner ear organs.
diarrhea suggests intestinal problem.
Now if he has one sided ringing, dizziness and hearing loss, that can be significant issue like acoustic neuroma or meniere's
Hence, a ENt evaluation is also required.
but wouldn't that cause something continuous, not sporadic? the intestinal problem i mean
not necessarily especially SIBO.
once the bacterial growth becomes significant, symptoms show up.
But gastroparesis symptoms should be continuous.
Hence, that seems unlikely if not present daily.
he's used to get it roughly once a month, then once we moved out of the apartment and into the house, it stopped. Now all of a sudden, five months later he's sick again. why would that be?
see, there can be mold allergy as well.
now, does he also feel worsening dizziness or ringing?
not dizziness no, the ringing is always there.
ok --then does not sound ear related.
does he have acid reflux or heartburn?
he came home from work with an upset stomach, i made him a home remedy of baking soda and water which usually works and then a few hours later he just started throwing up. it was really bad and constant for almost an hour, now he's resting in his bed.
baking soda neutralizes acid --so acid reflux is a common possibility.
he used to get heartburn a lot but not so much now. but when he does (which is rare) he uses baking soda and water.
If that is the case, then omeprazole may help.
and that works for him.
acid reflux may remain silent --does not mean not present.
Prilosec or omeprazole --acid suppresssant
oooh. do you think we should try that before taking him to the doctor or should we try doctor first?
yes you can --worthwhile.
but would the acid reflux explain the vomiting AND the diarrhea?
but also consult with a gastroenterologist.
also the possibility of SIBO
that is the likely diagnosis if everything else is normal.
I have some zantac, would that help? but he may just throw it right back up...
yes zantac also should help.
if the vomiting is persistent, then it is better to see his doctor by tomorrow.
is there anything that i can give him as far as otc that would stop the vomiting? at least for now?
yes --dramamine or meclizine tablets.
1-2 tablets every 6 to 8 hours.
Do not use it if vomiting not present.
it can cause drowsiness.
is that so bad this late at night?
so caution should be exercised --driving, machineries I mean
he's pretty much in bed for the night. would it at least help with the upset stomach if he is not vomiting?
it is only for vomiting.
for upset stomach zantac is better
would the zantac calm his stomach down enough to prevent vomiting and if not, can zantac be used in combination with the Dramamine if he starts again?
yes zantac should calm down the stomach.
it can be used in combination with dramamine
not so much given together, but within a few hours of each other
thank you, XXXXX XXXXX try those and if he is not better by tomorrow morning I will take him to the doctor and see about the bacterial infection. What is it called again so I can bring it up with my GP
It is called SIBO ( small intestinal bacterial overgrowth).
A GI specialist should be consulted
I will but i have to get a referral from my GP for insurance reasons. thank you for your help and advice.
It was my pleasure to help you today. Best wishes,Please rate the chat Good or Excellent ( smiley faces), if you are satisfied with our conversation and do not have any further question, so that I get rewarded for my time & effort. Thank you!Please bookmark my profile for asking further questions!This is the link to my profile: http://www.justanswer.com/medical/expert-mysticdoc/